Maine, 2005

Damaging Winds in Maine, June 10, 2005

June 10, 2005 · NWS GYX · 2 events in 1 county or zone

A severe thunderstorm knocked over trees and power lines in the towns of Skowhegan and Moscow in Somerset County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A severe thunderstorm knocked over trees and power lines in the towns of Skowhegan and Moscow in Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 1:00 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 10, 1:00 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI JUN 10 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SURFACE BOUNDARY IN PLACE OVER THE NORTHERN PORTION OF CWA THIS
AFTERNOON WILL BE THE PRIMARY FOCUS OF WEATHER IN THE SHORT TERM.
THUNDERSTORMS ALREADY FIRING ALONG THIS BOUNDARY. PRIMARY THREAT
FROM THESE STORMS WILL BE HAIL AND GUSTY WINDS. STORMS SHOULD
DIMINISH RATHER QUICKLY AFTER SUNSET. SOME OF THESE STORMS COULD BE
ON THE VERGE OF GOING SEVERE. AFTER STORMS SHUTDOWN...QUICK
RADIATIONAL COOLING WILL CAUSE WIDESPREAD FOG TO DEVELOP. ALTHOUGH
NOT AN EXACT REPEAT...SATURDAY WILL BE SIMILAR TO TODAY. EXPECT FOG
TO BURN OFF BY MID TO LATE MORNING WITH THE POSSIBILITY OF
AFTERNOON SHOWERS AND THUNDERSTORMS. THUNDERSTORMS SHOULD NOT BE AS
STRONG AS TODAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
TRIPLE H WEATHER (HAZY/HOT/HUMID) CONTINUES THROUGH THE WEEKEND
COURTESY OF A SUMMERTIME BERMUDA HIGH.  LOOKS LIKE HUMID DAYS WITH
HIGHS IN THE 80S AND CHANCE SHOWERS/THUNDERSTORMS ESPECIALLY
AFTERNOON/ EVENING TIME FRAME.  SUMMER ENDS ABOUT MONDAY NIGHT AS
PATTERN SHIFT BEGINS...TAKING US BACK TO A MUCH COOLER/WETTER
REGIME (DARE I SAY MORE REMINISCENT OF OF THIS PREVIOUS MAY).
DAYTIME HIGHS DROP BACK DOWN TO THE 60S WITH CHANCE RAIN OR
SHOWER ACTIVITY.  ALL THIS COURTESY OF A LONG WAVE TROUGH
SCENARIO THAT SETS UP THROUGH AT LEAST NEXT WEEKEND.

&&

.AVIATION...
VFR/MVFR CONDITIONS TO PREVAIL THIS AFTERNOON. WIDESPREAD FOG
EXPECTED TO FORM TONIGHT WITH IFR/LIFR CONDITIONS DEVELOPING BY
MIDNIGHT.

&&

.MARINE...
SOUTHERLY WINDS SHOULD REMAIN BELOW SCA CRITERIA. SEAS SHOULD ALSO
REMAIN BELOW 5 FEET...SO WILL DROP THE SCA. FOG WILL REDUCE
VISIBILITY TO LESS THAN A MILE BY MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 10, 4:46 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
546 AM EDT FRI JUN 10 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-110945-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
546 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN
FRANKLIN...SOMERSET...NORTHERN KENNEBEC AND EXTREME NORTHERN WALDO
COUNTIES IN MAINE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 10, 1:35 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT FRI JUN 10 2005

MEZ007-012-NHZ001>004-102134-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SOUTHERN COOS NH-SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...BERLIN...BETHEL...BETHLEHEM...COLEBROOK...
CONWAY...FRYEBURG...LANCASTER...LINCOLN...LITTLETON...RUMFORD...
SOUTH PARIS AND WOODSVILLE
235 PM EDT FRI JUN 10 2005

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN NEW HAMPSHIRE
AND OXFORD COUNTY MAINE...

AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN NEW
HAMPSHIRE AND OXFORD COUNTY MAINE THROUGH 430 PM. AS THE STRONGEST
STORMS CROSS PITTSBURG...DIXVILLE NOTCH...STRATFORD AND UPTON...
EXPECT BRIEF WIND GUSTS TO 35 MPH...PEA SIZED HAIL AND VIVID
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR WITH SOME STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS NORTHERN NEW HAMPHIRE
AND OXFORD COUNTY...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK
SHELTER AS STORMS APPROACH.

MEZ008-009-013-014-102134-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...FAIRFIELD...
FARMINGTON...JACKMAN...PITTSFIELD...RANGELEY AND SKOWHEGAN
235 PM EDT FRI JUN 10 2005

...THUNDERSTORMS WITH VERY HEAVY RAIN AND HAIL WILL AFFECT THE
MOUNTAINS OF WESTERN MAINE THIS AFTERNOON...

SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF FRANKLIN AND
CENTRAL AND SOUTHERN SOMERSET COUNTIES THROUGH 430 PM. THE STRONGEST
STORMS WILL CROSS WILTON...FARMINGTON...BINGHAM AND MAYFIELD...
EXPECT BRIEF WIND GUSTS TO 35 MPH...PEA TO MARBLE SIZED HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR WITH THESE STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS WESTERN MAINE...BE ON
THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS STORMS
APPROACH.

HAYES

The radar

The Portland,ME radar (KGYX), 106 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 10, 2:25 PM EST to 2:30 PM EST
Where
Somerset County, Skowhegan
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -69.717

Thunderstorm Wind, Somerset

When
June 10, 2:30 PM EST to 2:35 PM EST
Where
Somerset County, 1 mi NW of Bingham
Measured
50 kt (58 mph) estimated gust
Reported by
AIRPLANE PILOT
Coordinates
45.067, -69.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458001, 5458000.